Statins pills 'may cause fatigue'
NHS Choices Behind the Headlines, 2012
Hundreds of conditions explained Over 100 topics on healthy living Help for those looking after others Health news stories unspun Don't miss out ...
Cholesterol-lowering statin drugs may cause tiredness, The Daily Telegraph has reported.
The newspaper says that doctors should consider this possible side effect before prescribing statins, currently taken by millions of patients.
The news is based on a trial testing statins in people with no history of heart disease or diabetes.
The doctors behind the well-conducted study say that fatigue has been anecdotally reported as a side effect of statins, and so set out to test this.
It assessed tiredness by asking people about their general energy levels and fatigue when exerting themselves.
Its exploratory findings were that greater levels of fatigue in people taking statins compared with those taking dummy pills, particularly among women.
Although the research found a worsening of fatigue with statins, it did not assess whether this actually equated to a reduction in people’s quality of daily life.
This information on fatigue will help doctors to make better informed decisions when considering prescribing statins.
The potential benefits of taking statins to a patient at high risk of cardiovascular problems may outweigh the risk of side effects such as increased levels of fatigue, while the opposite could be true in a person at low risk of cardiovascular problems.
This balance will be decided on a patient-by-patient basis by the doctor and the patient, and people should not stop taking their statins based on this news.